Diagnosis: Dermatomyositis with dysphagia.
Treatment: Prednisolone, cyclosporin, i.v. Ig, percutaneous endoscopic gastrostomy (PEG) tube.
A 68‐yr‐old Asian man was admitted with a 3‐month history of a rash on the face, ears, neck, arms and legs, with itchy puffy eyes. He had also noticed weakness with difficulty getting out of bed and climbing stairs. In the last month he had developed difficulty speaking and swallowing, and described 1 week of choking and coughing with pooling of saliva when eating. Examination revealed a thin ill man with dysphonic speech, puffy eyes, an erythematous rash, nail‐fold lesions, splinter haemorrhages, proximal muscle weakness and wasting.
The full blood count was normal, erythrocyte sedimentation rate (ESR) 115 mm/h, C‐reactive protein (CRP) <4 mg/l, creatine kinase (CK) 44 000 U/l (normal range: 30–210 U/l), autoantibodies including antinuclear antibodies (ANA) and Jo‐1 were not present and blood gases were normal. Electromyography (EMG) showed complex low‐amplitude polyphasic potentials, with unstable units, jitter and blocking in keeping with a myopathic process. Muscle MRI showed patchy increased signal intensity on inversion recovery images in the anterior aspect of the thigh, with relative sparing of the posterior compartment muscles, suggestive of acute inflammation (see Discussion). Muscle biopsy from the anterior thigh showed a few degenerate muscle fibres with central nucleation but no inflammatory infiltrate. On barium swallow there was disordered peristalsis and incoordination with extensive aspiration. Laryngoscopy, chest radiography and echocardiography were normal. The features were characteristic of dermatomyositis with severe dysphagia and dysphonia.
A nasogastric tube was inserted and oral feeding stopped. He received i.v. methylprednisolone at 1 g daily for 5 days, followed by oral prednisolone at 60 mg daily. Dysphagia did not improve and so he received i.v. Ig at 2 g/kg over 5 days and cyclosporin was started. Skeletal muscle strength improved slowly, but a PEG tube was required as there was no immediate improvement in dysphagia. The ESR and serum CK normalized and he was discharged, feeding himself through the PEG. Prednisolone was slowly reduced and cyclosporin increased.
He was readmitted 1 month later with septicaemia, related to the PEG insertion site. He recovered after taking antibiotics, but remained unable to swallow. He therefore received a second course of i.v. Ig (2 g/kg) over 3 days. This resulted in a rapid improvement and over the next 4 months he gained 15 kg in weight; videofluoroscopy confirmed normal swallowing and the PEG was removed.